antibiotics. These medicines upset the normal balance
between yeast and bacteria in the vagina. Antibiotics can kill too much "good"
bacteria and result in too much yeast growing in the vagina, sometimes causing
symptoms of a yeast infection.
Problems with your immune system that affect the
normal balance of yeast and bacteria in the body. Having a condition such as
HIV (human immunodeficiency virus) can lead to too
much yeast growing in the vagina. Taking
corticosteroid medicines sometimes also weakens the
immune system and increases the risk for yeast infections. Pregnant women are
also at higher risk for getting yeast infections because of shifting
hormones that can weaken the immune system.
nonabsorbent pants or undergarments that hold in warmth and
Using feminine hygiene sprays, talcs, or perfumes in the
Vaginal yeast infections are not sexually
transmitted. After having unprotected
sex with a partner who has a yeast infection, you may have more than the normal
amount of yeast in your vagina. But if after having sex you develop a yeast
infection that causes symptoms, it is most likely because other things are
In this article
This information is produced and provided by the National
Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National
Institute via the Internet web site at http://
.gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
March 12, 2014
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this